|Truvada or Kivexa
May 31, 2009
Hello I started treatment 3 years ago and during that time went from a Sustiva/Truvada regime to Sustiva/Kivexa due to suspected kidney problems. We have now established Truvada had nothing to do with this and am able to switch back. My question is should I? Sustiva/Truvada is often refered too as the gold standard treatment, so it would seem common sense to switch back. However I did great on both regimes. And have read reports of bone problems with Truvada and heart risk with Kivexa. So which do u think is the lesser of the two evils. My own consultant is dimissive of the heart risk studies as he believes it is not proven or related to patients being switched from an older regime to Kivexa and Kivexa being blamed for a problem that was already there. I just wondered what your view was. Over the 3 year period my CD4 continued to rise on both regimes from 126 to 495 at present - which is after all the most important thing. Thanks
| Response from Dr. McGowan
Thanks for your question which hits at an issue that is very controversial at this time.
You have to weigh the risks and benefits of each medication:
For truvada: if your kidney function is back to normal then it is true that the risk to switch back may be minimal. However, if you still have some underlying kidney dysfunction then truvada (specifically tenofovir) may "piggy-back" on top of that problem and make it worse. Even though the tenofovir may not be the cause of the problem, it is known that kidney problems from tenofovir will be more likely in people with pre-existing kidney disease.
For Kivexa (or Epzicom in the US): A number os studies have found that people taking kivexa had a higher rate of heart attacks than people who had never taken it. The risk appeared highest within the first 6 months of treatment (although one large study has shown a persistant and slightly increasing risk with longer exposure). Other studies have not confirmed this. Your doctor points out that these associations between taking a medicine and having an adverse outcome can be confusing if the medication was chosen specifically for a person at risk for a medical problem because the doctor thought it would be a safer drug than an alternative. It is like the study that found that more obese people can be seen drinking diet soda than thin people...was it the cause of obesity or associated with it after the fact? In the studies that found a higher risk for heart attacks it seemed to be highest in people who had other risk factors for a heart attack (smokers, diabetics, men, those with high cholesterol, older age, strong family history of heart attacks at a young age in close relatives, etc). If you have these risk factors for a heart attack then the potential for problems with kivexa may be more important.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Black Spots After Having Sex During Period Worried I Have HIV
- Enlarged Lymph Nodes After Swallowing Sperm Sign Of HIV AIDS
- Itchy Red Spots After Touching Blood Sign Of HIV AIDS
- Rash After Unprotected Vaginal Sex Worried I Have HIV
- Sore On Penis After Anal Sex Worried I Have HIV
- Testicular Pain After Unprotected Sex Without Ejaculation Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.